Hail, Phillips
- When
- August 6, 5:41 PM MST
- Where
- Phillips County, 12 mi NW of Saco
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.593, -107.516
Rainfall of 0.25 also fell.
An upper level ridge moved east of Montana during the day bringing southwest flow aloft across eastern Montana. Dewpoints started off low, however a boundary of higher moisture at the surface moved across northeast Montana which became the focus of the intensified convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An upper level ridge moved east of Montana during the day bringing southwest flow aloft across eastern Montana. Dewpoints started off low, however a boundary of higher moisture at the surface moved across northeast Montana which became the focus of the intensified convection. The storms began in northern Blaine County then into Phillips County. Better instability allowed the strong storms to become severe as they moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 2:06 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 306 PM MDT FRI AUG 6 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... THINGS ARE COMING TOGETHER FOR THUNDERSTORM ACTIVITY FOR TONIGHT. SURFACE HIGH PRESSURE HAS SHIFTED TO THE EAST AND ALLOWED A RETURN FLOW FROM THE SOUTHEAST TO KEEP A RELATIVELY MOIST AIRMASS IN PLACE FOR ALL BUT THE SW ZONES THIS AFTERNOON. UPPER LEVELS ARE WORKING IN TANDEM WITH A FLOW FROM THE SOUTHWEST AND INTERJECTING VORT MAXES ACROSS THE AREA TONIGHT. STORM PREDICTIONS CENTER/S SLIGHT RISK AREA FOR THE ENTIRE CWA IS LOOKING GOOD ATTM. THE UPPER LEVEL DISTURBANCES ARE SEEN ON SATELLITE WITH CONVECTION OVER THE CENTRAL ROCKIES. INHERITED FORECAST WITH SCATTERED COVERAGE FOR TONIGHT LOOKED GOOD FOR THE MOST PART BUT IT LOOKS A BIT BETTER FOR THE NE ZONES LATER TONIGHT WITH MODELS SHOWING CAPE AND MOISTURE HANGING IN THIS AREA INTO SATURDAY MORNING. WITH PRECIP WATERS OVER AN INCH...WILL KEEP THE MENTION OF HEAVY RAIN FOR THE CENTRAL AND EASTERN ZONES. THINGS QUIET DOWN A BIT SATURDAY AS THE SURFACE FRONT SWEEPS TO OUR EAST. THE JET WILL BE MORE WEST THAN SOUTHWEST TOO WITH THE BEST ENERGY WELL TO OUR SOUTH EJECTING FROM THE DEVELOPED TROUGH OVER THE WESTERN GREAT BASIN. SATURDAY NIGHT AND SUNDAY...THE BOTTOM PORTION OF THE TROUGH BEGINS TO LIFT TOWARD THE AREA AND TRIGGERS STORMS THAT MOVE INTO THE CWA BY LATE SATURDAY NIGHT. HOWEVER THEY LOOK TO BE ISOLATED WITH THE SURFACE THROUGH MID-LEVEL FRONT ABSENT. JAMBA .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... EXTENDED MODEL SOLUTIONS INITIALLY AGREE ON THE WESTERN US TROUGH QUICKLY EJECTING NORTHEASTWARD THROUGH THE INTER-MOUNTAIN WEST AND MONTANA MONDAY THROUGH TUESDAY. AFTER THAT...THE GFS AND EC EXTENDED MODELS DIVERGE SIGNIFICANTLY. THROUGH THE REMAINDER OF THE EXTENDED FORECAST PERIOD...THE EC BRINGS DOWN ANOTHER DEEP TROUGH AND CLOSED UPPER LOW AND TRACKS IT UP THE SNAKE RIVER VALLEY WHILE THE GFS HOLDS A MORE NORTHERN OPEN TROUGH PATTERN. THESE DIFFERENCE LOWER THE CONFIDENCE IN THE EXTENDED FORECAST AFTER TUESDAY...ESPECIALLY WITH MORNING LOW TEMPERATURES. AS A RESULT...TRIED TO BLEND AND BROADBRUSH A GENERAL LOW SLIGHT CHANCE POPS. BMICKELSON PREVIOUS LONG TERM FORECAST DISCUSSION...SOUTHWEST FLOW ALOFT WILL BRING A FAIRLY STRONG SHORTWAVE ACROSS EASTERN MONTANA MONDAY AND MONDAY NIGHT. GFS SOMEWHAT FASTER THAN THE ECMWF WITH THIS SYSTEM. VERY UNSTABLE AIRMASS IS EXPECTED AHEAD OF THIS WAVE AND COLD FRONT. WILL INCREASE THE CHANCE OF THUNDERSTORMS FOR MONDAY AND MAINTAIN THE 30 PERCENT CHANCE OF THUNDERSTORMS FOR MOST AREAS FOR MONDAY NIGHT. WSW FLOW ALOFT CONTINUES ON TUESDAY AHEAD OF AN UPPER TROUGH THAT WILL MOVE THROUGH THE FORECAST AREA MIDWEEK. GFS IS ABOUT A DAY FASTER AND WEAKER THAN THE ECMWF WITH THIS TROUGH ALTHOUGH BOTH MODELS SEEM TO BRING THE COLD FRONT ACROSS SOMETIME ON WEDNESDAY. WITH WEAK SHORTWAVES EXPECTED AHEAD OF THE TROUGH...WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. THE FRONTAL SYSTEM ON WEDNESDAY HAS LIMITED MOISTURE AT THIS POINT SO WILL KEEP POPS AT A SLIGHT CHANCE FOR NOW. FORRESTER THE EXTENDED PERIOD APPEARS TO BE DOMINATED BY AN UPPER LEVEL LOW THAT STALLS OVER CENTRAL CANADA BETWEEN A RIDGE OVER THE GULF OF ALASKA AND BEHIND A STRONG MIDWEST RIDGE THAT EXTENDS INTO THE HUDSON BAY AREA. NEMONT WILL BE INFLUENCED BY A SPLIT UPPER LEVEL JET DURING THIS TIME...INITIALLY A SOUTHWEST TO NORTHWEST ORIENTED JET WILL PUMP IN WARM MOIST AIR BUT THE POLAR JET SLIDING THROUGH BRITISH COLUMBIA AND THE PACIFIC NORTHWEST WILL PUSH IN A COOLER AIRMASS. SHOWER AND THUNDERSTORM ACTIVITY IS MORE LIKELY WITH THE DISTURBANCE ON THURSDAY SINCE THE ENVIRONMENT IS RELATIVELY MOIST AND UNSTABLE. CHANCES WILL DECREASE AFTER THURSDAY NIGHT AS THE AIRMASS WILL BECOME MODIFIED BY THE POLAR AIRMASS. EVEN THOUGH THE MODELS DISAGREE ON THE TEMPERATURES IN THE LONG TERM...THEY DO SHOW A SLIGHT COOLING TREND AFTER TWO SHORTWAVES PASS THROUGH...ESPECIALLY AFTER THE SECOND DISTURBANCE MOVES THROUGH ON FRIDAY. WITH THE RIDGE PUSHED FAR TO THE EAST A RAPID REBOUND A TEMPERATURES IS NOT EXPECTED. AES && .AVIATION... WILL SEE AN INCREASE IN MID AND HIGH LEVEL CLOUDS TODAY AHEAD OF SCATTERED THUNDERSTORMS THAT WILL AFFECT THE TAF SITES TONIGHT AND THROUGH THE OVERNIGHT HOURS. ERRATIC GUSTY WINDS AND PERIODS OF MVFR AND IFR CONDITIONS MAY OCCUR IN ANY STORMS THAT HAPPEN TO PASS DIRECTLY OVER A TAF SITE. WINDS FROM THE EAST AND SOUTHEAST TODAY WILL TURN FROM THE WEST OVERNIGHT AS A FRONTAL SYSTEM MOVES THROUGH THE AREA. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 335 PM MDT FRI AUG 6 2010 MTZ016>027-059>062-071200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 335 PM MDT FRI AUG 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING FROM THE SOUTHWEST THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS TO 60 MPH A POSSIBILITY. THE STRONGER STORMS WILL ALSO HAVE HEAVY SHOWERS... WITH RESULTING RAPID RUNOFF AND POOR VISIBILITY FOR A SHORT TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL POSSIBLY MOVE THROUGH NORTHEAST MONTANA MONDAY AFTERNOON AND EVENING. BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND HAIL LOOK TO BE THE MAIN THREATS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
536 PM MDT FRI AUG 6 2010
MTZ016-059-070000-
PHILLIPS-
536 PM MDT FRI AUG 6 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 600 PM MDT/700 PM CDT/.
AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LORING TO 7 MILES
WEST OF MALTA...AND MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
LORING...
MALTA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 10795 4900 10740 4826 10749 4826 10818
4884 10828 4891 10827 4892 10825 4900 10825
4901 10823
TIME...MOT...LOC 2336Z 270DEG 14KT 4882 10794 4835 10801
MICKELSON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 627 PM MDT FRI AUG 6 2010 MTZ016-017-059-061-070100- PHILLIPS-VALLEY- 627 PM MDT FRI AUG 6 2010 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN VALLEY COUNTY IN NORTHEAST MONTANA... EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 700 PM MDT. AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF SACO...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN THE ADVISORY INCLUDE... SACO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4847 10700 4841 10758 4862 10769 4878 10717 TIME...MOT...LOC 0027Z 248DEG 27KT 4851 10754 MICKELSON WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 79 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
9 thunderstorm wind, 7 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 0.25 also fell.
Hail was covering the ground.
Rainfall of 0.50 also fell.
The wind broke 5 inch branches out of trees.
At 1840 MST 3 miles east of Hinsdale, a haystack was blown up from the wind gust. At about the same time, a trained spotter estimated a 70 mph wind gust and half inch hail.
NWS Employee estimated wind gust at 2 miles west of Glasgow. Public estimated wind gust 7 miles north of Glasgow.
NWS Survey team witnessed over 20,000 acres of crops 70 to 100% destroyed from the wind and nickel size hail. This was part of the hail/wind swath that extended from 12 miles north of Nashua to the southwest portion of Roosevelt County.
A macroburst occurred where damage consisted of one doublewide manufactured home with the roof blown off, one empty storage building blown apart, and about 3 miles of downed power lines (approximately 44 poles all together) starting near mile marker 10 north of Nashua on the Nashua Road (State Highway 438). The power poles were snapped cleanly, mostly at ground level. As the poles were around 10 years old and relatively strong looking, and there were 3 miles of snapped poles, the NWS officials estimated the winds to be around 120 mph. The house and storage building had less wind, since nearby poles were not snapped at those locations. This also was the origination point to where a combined swath of hail and wind damaged 70 to 100 percent of the crops east southeast to the Roosevelt County border. This storm continued into extreme southwest Roosevelt County.
According to the USDA Hazard Risk Assessment indemnity figures, approximately $750,000 worth of crop damage occurred with this storm (as of October 12, 2010).
This storm was part of a hail and wind swath that mainly affected southeast Valley County, moved east-southeast and ended near this point.
Three inches of water was observed over Highway 528 at mile marker 9.
Pea size hail also fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254995, 254996, 254999, 255005, 246902, 246916, 255632, 255633, 255631, 246931, 246923, 246953, 246958, 246940, 246976, 246945, 246963.